Hail, Houston
- When
- September 14, 5:10 PM CST
- Where
- Houston County, Mound Prairie
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.783, -91.450
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 14, 2:20 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 320 PM CDT TUE SEP 14 2004 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. THE POTENTIAL OF FLOODING AND SEVERE WEATHER THREAT ARE THE PRIMARY CONCERNS WITH THIS FORECAST PACKAGE. AT 3 PM...A SURFACE COLD FRONT EXTENDED FROM THE MINNESOTA ARROWHEAD SOUTHWEST TO THE SOUTHWEST CORNER OF MINNESOTA. KARX RADAR SHOWS SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THIS COLD FRONT. LIKE PREVIOUS MODEL RUNS...THE SEPTEMBER 14TH 12Z MODEL RUNS SHOW THAT THIS COLD FRONT WILL STALL IN A SOUTHWEST TO NORTHEAST ORIENTATION ALONG A SAINT ANSGAR IOWA TO WINONA MINNESOTA TO WAUSAU WISCONSIN LINE TONIGHT. THIS IS PARALLEL WITH THE UPPER LEVEL WINDS. THIS FRONT WILL BE THE MAIN FOCUS FOR HEAVY RAIN FROM TONIGHT INTO WEDNESDAY MORNING. PRECIPITABLE WATER VALUES ARE RUNNING AROUND 2 INCHES WHICH IS ABOUT 250 PERCENT OF THE CLIMATOLOGICAL NORMAL FOR MID SEPTEMBER. THE MODELS CONTINUE TO SHOW THAT THERE WILL BE STRONG MOISTURE CONVERGENCE FROM 925 MB TO 700 MB FEEDING INTO THIS BOUNDARY. IN ADDITION...MODERATE TO STRONG UPPER LEVEL DIVERGENCE... ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF A 100 KNOT 250 MB JET...WILL BE LOCATED PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN. AS WITH PREVIOUS MODEL RUNS...THE 12Z MODELS GENERATE A 2 TO 4 INCH BAND OF RAIN...WITH LOCALLY HEAVIER AMOUNTS...ALONG THE FRONT FROM TONIGHT INTO WEDNESDAY MORNING. THIS IS CLOSE TO FLASH FLOOD VALUES FOR THESE AREAS. AS A RESULT...I HAVE ISSUED A FLASH FLOOD WATCH FROM TONIGHT UNTIL NOON WEDNESDAY. PARTLY SUNNY SKIES HAS ALLOWED TEMPERATURES TO WARM INTO THE 80S ACROSS FAYETTE...CLAYTON...AND ALLAMAKEE COUNTIES IN NORTHEAST IOWA...AND CRAWFORD...GRANT...AND RICHLAND COUNTIES IN SOUTHWEST WISCONSIN. WITH SURFACE DEW POINTS IN THE UPPER 60S...LAPS SURFACE BASED CAPES HAVE CLIMBED ABOUT 3000 J/KG ACROSS SOUTHERN GRANT COUNTY. THE 18Z ETA 12 KM SHOWS 0-3 KM SHEAR OF 20 TO 30 KNOTS. THIS IS SOMEWHAT MARGINAL FOR SEVERE WEATHER. AS A RESULT...THERE MAY BE SOME SEVERE WEATHER IN THIS AREA THIS EVENING. THE MAIN SEVERE WEATHER THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. FURTHER NORTH AND WEST OF THIS AREA...THE WIND SHEAR IS MUCH BETTER...BUT THE INSTABILITY IS MUCH WEAKER. HOWEVER...AS THE LOW LEVEL JET KICKS IN THIS EVENING...THERE MAY BE SOME ISOLATED SEVERE HAIL REPORTS. .LONG TERM...FRIDAY THROUGH TUESDAY THE MEDIUM RANGE MODELS CONTINUE TO SHOW THAT AN UPPER LEVEL RIDGE WILL DEVELOP ACROSS THE REGION FOR THIS UPCOMING WEEKEND. THIS WILL PROVIDE DRY WEATHER AND ABOVE NORMAL TEMPERATURES. THE WARMEST DAY WILL BE LIKELY ON MONDAY WITH TEMPERATURES IN THE LOWER AND MIDDLE 80S...BUT FOR THE TIME BEING...I HAVE KEPT TEMPERATURES CLOSE TO THE MODEL ENSEMBLES. ON TUESDAY...THE MODELS ARE CONTINUING TO SHOW THAT A COLD FRONT WILL BE MOVING THROUGH THE AREA. HOWEVER...THE REMNANTS OF HURRICANE IVAN MAY END UP SLOWING WITH THIS FRONTAL SPEED. AS A RESULT...I ONLY WENT WITH SMALL PRECIPITATION CHANCES. .ARX...WATCHES/WARNING/ADVISORIES... IA...FLOOD WATCH...TONIGHT AND WED MORNING...IAZ008-009-018. WI...FLOOD WATCH...TONIGHT AND WED MORNING...WIZ017-029-032>034. MN...FLOOD WATCH...TONIGHT AND WED MORNING...MNZ079-086>088-094-095. && BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 343 PM CDT TUE SEP 14 2004 IAZ008-009-018-MNZ079-086>088-094-095-WIZ017-029-032>034-151100- BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOWARD-JACKSON-MITCHELL-MOWER- OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA- 343 PM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL INTO NORTH CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS CAN BE EXPECTED TONIGHT AHEAD OF A NEARLY STATIONARY FRONT EXTENDING FROM NORTHWEST WISCONSIN...ACROSS SOUTHEAST MINNESOTA...INTO NORTHWEST IOWA. THE PRIMARY THREAT WILL BE ASSOCIATED WITH WIDESPREAD HEAVY RAINFALL. AMOUNTS OF 2 TO 4 INCHES ARE ANTICIPATED...ALTHOUGH LOCALLY HIGHER AMOUNTS ARE CERTAINLY POSSIBLE. RUNOFF FROM EXCESSIVE RAINFALL COULD CAUSE FLOODING PROBLEMS...ESPECIALLY IN URBAN AREAS AND IN STEEP TERRAIN. TO A LESSER EXTENT...AN ISOLATED STORM WITH LARGE HAIL OR DAMAGING WINDS IS POSSIBLE UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL MOVE EAST OF THE AREA WEDNESDAY AS LOW PRESSURE MOVES FROM IOWA TO LAKE SUPERIOR. SHOWERS AND THUNDERSTORMS WILL STILL BE OCCURRING WEDNESDAY MORNING...BUT SHOULD COME TO AN END DURING THE DAY OR EARLY EVENING ONCE THE LOW AND COLD FRONT MOVE PAST THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IN ADDITION...RAINFALL MEASUREMENTS AND ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ010-011-019-029-030-MNZ096-WIZ041>044-053>055-061-151100- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON- JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK- 343 PM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS CAN BE EXPECTED TONIGHT AHEAD OF A NEARLY STATIONARY FRONT EXTENDING FROM NORTHWEST WISCONSIN...ACROSS SOUTHEAST MINNESOTA...INTO NORTHWEST IOWA. THE PRIMARY THREAT WILL BE THE POSSIBILITY OF LOCALLY HEAVY RAINFALL. AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE. RUNOFF FROM EXCESSIVE RAINFALL COULD CAUSE LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN URBAN AREAS AND IN STEEP TERRAIN. IN ADDITION...AN ISOLATED STORM WITH LARGE HAIL OR DAMAGING WINDS WILL BE POSSIBLE UNTIL 10 PM. THE BEST POTENTIAL FOR SEVERE WEATHER APPEARS TO BE MAINLY ALONG AND SOUTH OF A LINE FROM OELWEIN TO WAUKON IOWA...TO RICHLAND CENTER WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL MOVE EAST OF THE AREA WEDNESDAY AS LOW PRESSURE MOVES FROM IOWA TO LAKE SUPERIOR. SHOWERS AND THUNDERSTORMS WILL STILL BE OCCURRING WEDNESDAY MORNING...BUT SHOULD COME TO AN END DURING THE DAY OR EARLY EVENING ONCE THE LOW AND COLD FRONT MOVE PAST THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IN ADDITION...RAINFALL MEASUREMENTS OR ANY LOCALIZED REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
The La Crosse radar (KARX), 21 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423976.